Arkansas, 2011

Flood in Arkansas, December 4, 2011

December 4, 2011 · NWS LZK · 1 event in 1 county or zone

The advance of a slow-moving cold front pushed showers into Arkansas on the 3rd. The front became nearly stationary just to the southeast of the state on the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The advance of a slow-moving cold front pushed showers into Arkansas on the 3rd. The front became nearly stationary just to the southeast of the state on the 4th. Warm, moist air overran the cool air near the ground, resulting in widespread rain and a few thunderstorms from the 4th into the 5th. Rain was heavy at times. Rainfall for the 72-hour period ending at 7 AM on the 6th was greatest at the reporting station 8 miles west-southwest of Hampton (Calhoun Co.), where 6.60 inches of rain fell. Stations reporting more than 5 inches of rain included Keo (Lonoke Co.), Des Arc (Prairie Co.), 3.3 miles west of Carlisle (Lonoke Co.), Cane Creek State Park (Lincoln Co.), Pine Bluff airport, 8.7 miles northwest of England (Lonoke Co.), 2.5 miles south-southeast of Austin (Lonoke Co.), Georgetown (White Co.), 3.7 miles south of Hampton (Calhoun Co.), 6.6 miles north-northwest of Fordyce (Dallas Co.), 2 miles northwest of Augusta (Woodruff Co.), Clarendon (Monroe Co.), Camden (Ouachita Co.), 4 miles southwest of Cabot (Lonoke Co.), 4.1 miles southeast of Searcy (White Co.), 2.1 miles southwest of Landmark (Pulaski Co.), 1.8 miles north-northwest of Sherwood (Pulaski Co.), Moro Bay State Park (Bradley Co.), 1.2 miles east of North Little Rock, and Little Rock. Stations reporting more than 4 inches of rain included Newport (Jackson Co.), 2.4 miles east-southeast of Mayflower (Faulkner Co.), North Little Rock, Newport airport (Jackson Co.), Sheridan (Grant Co.), 2.2 miles north of Little Rock, Searcy (White Co.), Crystal Valley (Pulaski Co.), Leola (Grant Co.), 2 miles southeast of Little Rock, Benton (Saline Co.), Sparkman (Dallas Co.), Monticello (Drew Co.), Blakely Mountain Dam (Garland Co.), 1 mile southeast of Conway (Faulkner Co.), and Monticello airport (Drew Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 4, 2:50 PM CST, 10 minutes earlier.

Area forecast discussion, Dec 4, 2:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CST SUN DEC 4 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

COLD FRONT HAS PUSHED JUST SE OF THE STATE THIS AFTERNOON...WITH
WIDESPREAD SHRA ONGOING ALONG AND WELL BEHIND THIS FRONT ACROSS MOST
OF AR. TEMPS HAVE REMAINED STEADY OR HAVE FALLEN ACROSS THE CWA AS
ONGOING PRECIP AND CLOUD COVER ARE AIDING THE CAA BEHIND THE FRONT
IN KEEPING TEMPS DOWN. AS THE FRONT SLOWS...ADDITIONAL ROUNDS OF
RAIN WILL CONTINUE BEHIND THE FRONT ACROSS AR AS MOISTURE SURGES
NORTH INTO THE STATE. THE AXIS OF HEAVIEST RAINFALL YET TO OCCUR
WILL LIKELY REMAIN ALONG A LINE FROM SOUTH CENTRAL AR INTO FAR NE
AR. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS
A GOOD PORTION OF THE CWA...WITH LOCALLY HIGHER AMOUNTS OF
4...POSSIBLY 5 INCHES NOT OUT OF QUESTION...ESPECIALLY ACROSS THE
SERN COUNTIES. AS RESULT...WILL CONTINUE WITH THE FLASH FLOOD WATCH
FOR THE CURRENT LOCATION AND TIME-FRAME.

HAVE CONTINUED TO MENTION RAIN CHANGING TO SNOW ACROSS THE FAR NWRN
COUNTIES FOR MON MORNING AS THE COLDER AIR FILTERS INTO THE STATE.
ONLY MINOR ACCUMULATIONS ARE EXPECTED AT THIS TIME...IF ANY AT ALL.
MODELS HAVE BEEN STRUGGLING WITH THE THERMAL PROFILE AND MOISTURE
ACROSS THIS REGION OF THE STATE...BUT SEEM TO HAVE BECOME MORE
CONSISTENT AS OF LATE...WITH ONLY SOME LIGHT SNOW EXPECTED.
HOWEVER...IT WILL ONLY TAKE SOME MINOR CHANGES IN THE THERMAL
PROFILE TO INCREASE THE POTENTIAL FOR SNOW FALL ACROSS THIS REGION
OF THE STATE. AS DRIER AIR MOVES INTO THE STATE FOR MON...MOISTURE
LEVELS WILL DECREASE AND PRECIP WILL SHIFT EAST OF THE STATE BY MON
NIGHT. WENT AHEAD AND MENTIONED SOME FLURRIES AS THIS SYSTEM SHIFTS
EAST...MAINLY DUE TO THERMAL PROFILES BEING COLD ENOUGH...BUT
MOISTURE LEVELS BEING LIMITED DURING THAT TIME.

FORECAST DOES CONTINUE TO BE SOMEWHAT UNCERTAIN TUE AND WED AS
MODELS DIFFER REGARDING MOISTURE LEVELS DURING THE MID WEEK TIME
FRAME. DURING THIS PERIOD...AN UPPER WAVE WILL EXIT THE SRN ROCKIES
TO THE EAST OVER AR...WITH POTENTIAL FOR SOME PRECIP AS THIS WAVE
TRAVERSES THE STATE. THE MAJORITY OF THE NEAR AND MID RANGE MODELS
SOLUTIONS HAVE VERY LIMITED MOISTURE TO GENERATE ANY PRECIP.
HOWEVER...THE GFS CONTINUES TO ADVERTISE ENOUGH MOISTURE TO GENERATE
PRECIP...IN THE FORM OF SNOW...OR A LIGHT WINTRY MIX. HAVE KEPT THE
FORECAST DRY DURING THE MIDDLE OF THE WEEK AT THIS TIME...BUT KEEP
IN MIND THAT THIS COULD CHANGE IF THE HIGHER MOISTURE LEVELS OF THE
GFS BECOME MORE POSSIBLE.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY

ONCE AGAIN WL STICK CLOSER TO THE MORE CONSISTENT ECMWF SOLUTION
THRU THE PD. UPR TROF WL BE WELL E OF THE MID SOUTH ON THU. THE GFS
IS SLOWER WITH THIS FEATURE...DEPICTING IT JUST CROSSING THE FA ON
THU.

KEPT THE FCST DRY THRU THE PD AS HIGH PRES WL SE IN CONTROL ACRS THE
REGION. A LONG WV TROF PASSING THRU THE ERN PART OF THE NATION WL
BRING A REINFORCING SHOT OF COLDER AIR TO AR FRI NGT AND SAT. SOME
MODERATION IN TEMPS IS EXPECTED BY SUN AS THE ASSOCD SFC HIGH STARTS
TO SHIFT EWD...WITH S/SELY WINDS RETURNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     39  42  33  42 / 100  90  20  10
CAMDEN AR         45  47  37  44 / 100 100  20  10
HARRISON AR       34  38  27  37 / 100  70  10  10
HOT SPRINGS AR    41  44  34  43 / 100 100  20  10
LITTLE ROCK   AR  42  44  35  43 / 100 100  20  10
MONTICELLO AR     47  50  37  43 / 100 100  30  20
MOUNT IDA AR      40  43  33  42 / 100  90  20  10
MOUNTAIN HOME AR  36  39  29  39 / 100  70  10  10
NEWPORT AR        40  43  34  42 / 100 100  20  10
PINE BLUFF AR     44  47  36  42 / 100 100  30  10
RUSSELLVILLE AR   40  43  32  42 / 100  80  20  10
SEARCY AR         40  43  34  42 / 100 100  20  10
STUTTGART AR      43  46  36  42 / 100 100  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR ARKANSAS-BRADLEY-
CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-
FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SHARP-
STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

SHORT TERM...62 / LONG TERM...44
Hazardous weather outlook, Dec 4, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN DEC 4 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-051100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING FRONTAL SYSTEM WILL MOVE THROUGH CENTRAL ARKANSAS THIS
MORNING AND STALL IN SOUTHEAST ARKANSAS. HEAVY PRECIPITATION WILL
DEVELOP ACROSS THE AREA TODAY...MAINLY ACROSS THE SOUTHEAST HALF OF
THE STATE. A FLASH FLOOD WATCH CONTINUES IN EFFECT THROUGH MONDAY
AFTERNOON. 2 TO 6 INCHES OF RAINFALL IS EXPECTED ACROSS MUCH OF
ARKANSAS THROUGH MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH THURSDAY

THE POTENTIAL FOR EXCESSIVE RAINFALL WILL CONTINUE THROUGH MONDAY
AFTERNOON. THE FRONT WILL REMAIN STALLED ACROSS SOUTHEAST ARKANSAS
MONDAY MORNING BEFORE MOVING EAST MONDAY AFTERNOON. CONDITIONS ARE
QUITE SATURATED ACROSS MOST AREAS...AND ADDITIONAL HEAVY RAINFALL
WILL CONTRIBUTE TO FLASH FLOODING.

ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY.
HOWEVER...NO PRECIPITATION IS EXPECTED WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

51

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
December 4, 3:00 PM CST to 11:00 PM CST
Where
White County, 1.88 mi SSE of Judsonia to 1.62 mi NE of Sunny Hill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.255, -91.617

A number of roads were flooded around Searcy, Kensett, Griffithville, and McRae. Some of the roads had to be closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350634.